Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 27, NWS Birmingham, AL

May 29, 2010Calhoun County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 29, 2010, 1:57 PM CDT for Calhoun County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2010, 1:57 PM CDT (18:57 UTC)
Expired
May 29, 2010, 5:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 122 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WGUS54 KBMX 291857
FFWBMX
ALC015-292200-
/O.NEW.KBMX.FF.W.0027.100529T1857Z-100529T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SAKS...JACKSONVILLE...FORT
  MCCLELLAN...COBB TOWN...ANNISTON...

* UNTIL 500 PM CDT

* AT 152 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM CLUSTERS OF THUNDERSTORMS MOVING ACROSS THE MIDDLE AND 
EASTERN PORTION OF CALHOUN COUNTY.  ADDITIONAL THUNDERSTORMS THROUGH 
3 PM WILL BRING MORE HEAVY RAIN...INCREASING THE THREAT OF FLASH 
FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
OXFORD LAKE...HOBSON CITY...BLUE MOUNTAIN AND WEAVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3397 8568 3388 8560 3387 8564 3385 8561
      3378 8562 3378 8564 3370 8564 3362 8569
      3359 8588 3392 8597 3392 8593 3391 8590
      3394 8590 3396 8587 3394 8574 3397 8572

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:45 AM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, May 29, 6:45 AM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT SAT MAY 29 2010

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

UPPER LOW IS SPINNING OVER NORTH CENTRAL MISSISSIPPI THIS
MORNING...WITH ISOLATED SHOWER/THUNDERSTORM ACTIVITY ONGOING OVER
PORTIONS OF MISSISSIPPI AND ALABAMA. SEEING AN AREA OF CLEARING
ACROSS THE SOUTHWEST...WHICH SHOULD CONTINUE TO SPREAD EAST AND
NORTH. PATTERN WILL REMAIN RATHER UNCHANGED OVER THE HOLIDAY
WEEKEND...AS THE UPPER LOW CONTINUES TO ROTATE TO OUR WEST. EXPECT
WIDESPREAD THUNDERSTORM DEVELOPMENT EACH DAY...WITH ACTIVITY
BECOMING MORE ISOLATED DURING THE OVERNIGHT PERIOD.

FOR TODAY...ADDITIONAL CLOUD COVER AND RAIN WILL KEEP HIGH
TEMPERATURES IN THE MID 80S THIS AFTERNOON. HOWEVER...CLEARING THIS
MORNING WILL ALLOW TEMPERATURES TO WARM INTO THE LOW 80S BY MID
DAY...MEETING CONVECTIVE TEMPS. EXPECT INITIAL DEVELOPMENT TODAY TO
BE IN THE AREA OF CLEARING ACROSS THE SOUTH...CLOSE TO AN INVERTED
SFC TROUGH STRETCHING NORTHWARD INTO EAST CENTRAL ALABAMA FROM AN
AREA OF LOW PRESSURE NEAR THE GULF COAST. WITH SO MANY LEFTOVER
BOUNDARIES FROM FRIDAYS ACTIVITY THOUGH...ACTIVITY WILL QUICKLY
BECOME WIDESPREAD. GIVEN THE COOL UPPER LEVEL TEMPS AND MID LEVEL
LAPSE RATES...AIRMASS WILL BE SUPPORTIVE OF WIDESPREAD STRONG
TSTORMS AND ISOLATED SEVERE. WITH PW VALUES OVER 1.5
INCHES...HEAVY RAINFALL WILL ALSO BE POSSIBLE.

CLOSED LOW WEAKENS BY TUESDAY AND OPENS AS UPPER LEVEL FLOW ACROSS
THE SOUTHEAST BECOMES MORE ZONAL. AIRMASS ACROSS THE AREA WILL
REMAIN UNSETTLED AND MOIST. NO REASON TO THINK AT LEAST SCT ACTIVITY
WILL NOT BE POSSIBLE EACH DAY. MODELS SHOW A TRANSITION TO TROUGHING
ACROSS THE EASTERN CONUS NEXT WEEKEND...WITH A SHORTWAVE ENHANCING
RAIN CHANCES BY THE END OF NEXT WEEK. THIS IS FOLLOWED BY A STRONG
FRONTAL PASSAGE...UNLIKELY FOR THE BEGINNING OF JUNE. GIVEN THE
UNCERTAINTY IN THIS PATTERN CHANGE WILL MAINTAIN SCHC/CHC POPS FOR
NOW.

TEMPERATURES BY MIDWEEK WILL BE BACK TO JUST ABOVE NORMAL AS
RAIN COVERAGE IS EXPECTED TO BE LESS. HIGHS WILL BE AROUND 90 AND
OVERNIGHT LOWS IN THE 60S.

14

&&

.AVIATION...12Z TAF DISCUSSION.

UPPER LOW CENTERED IN MS HAS PRODUCING ENOUGH LIFT FOR
SCATTERED TSRA NEAR I-65 CORRIDOR AT 12Z. ALTHOUGH EXTENSIVE VFR
CLOUD COVER EXISTS FROM YESTERDAYS AND THIS MORNINGS
CONVECTION...PROXIMITY OF UPPER LOW...SOME EXPECTED CLEARING...AND
HIGH PW WILL ALLOW WIDESPREAD TSRA TO REDEVELOP.
HOWEVER...EXTREMELY DIFFICULT TO PINPOINT WHICH AIRPORTS WILL BE
DIRECTLY AFFECTED BETWEEN 15Z-01Z. ON THE FLIP SIDE...AM VERY
CONFIDENT THAT MOST LOCATIONS WILL HAVE AT LEAST VCNTY TSRA AND THUS
PLACED THIS INTO TAFS. WITH EXPECTED CLOUD COVER LINGERING THROUGH
NIGHT AGAIN KEEPING RADIATIONAL COOLING TO A MINIMUM...DO NOT
ANTICIPATE WIDESPREAD BR. STEFKOVICH

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     85  66  83  65  86 /  70  30  60  30  60
ANNISTON    86  68  83  66  85 /  70  30  60  30  60
BIRMINGHAM  85  69  84  68  85 /  70  30  60  30  60
TUSCALOOSA  86  67  86  67  87 /  70  30  60  30  50
CALERA      85  67  84  67  85 /  70  30  60  30  60
AUBURN      85  64  82  65  86 /  60  30  60  30  60
MONTGOMERY  88  68  86  68  87 /  70  30  60  30  60
TROY        87  68  85  66  87 /  70  30  60  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 29, 11:22 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CDT SAT MAY 29 2010

ALZ011>015-017>050-301600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1122 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS CENTRAL
ALABAMA THROUGH THE AFTERNOON.  THERE IS A POTENTIAL OF STRONG TO
SEVERE THUNDERSTORMS FROM NOON TO 10 PM.  THE AREA WITH THE
GREATEST THREAT OF SEVERE THUNDERSTORMS...INCLUDING THE RISK OF
DAMAGING WINDS AND LARGE HAIL...IS FROM THE CITIES OF
CARROLLTON...TUSCALOOSA...BIRMINGHAM...SYLACAUGA...AND ROANOKE...
SOUTHWARD. THE STORMS SHOULD REACH THEIR PEAK IN COVERAGE AND
INTENSITY BETWEEN 3 AND 6 PM...BUT MAY CONTINUE ON WELL AFTER DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG STORMS WILL BE POSSIBLE ON SUNDAY FROM 8 AM TO 8 PM. THE
MAIN THREATS WILL BE WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON.

61

In the hours before

Local storm report, May 29, 9:36 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     2 W WEDGEWORTH          32.81N 87.80W
05/28/2010                   HALE               AL   PUBLIC

            TREES WERE BLOWN DOWN ON CLEAR CREEK ROAD.

&&

61
Local storm report, May 29, 9:56 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     4 SSW OAKMAN            33.66N 87.42W
05/28/2010                   WALKER             AL   PUBLIC

            TREES WERE BLOWN DOWN ON BLUE WATER ROAD.

0559 PM     TSTM WND DMG     5 S OAKMAN              33.64N 87.40W
05/28/2010                   WALKER             AL   PUBLIC

            TREES WERE BLOWN DOWN ON BETHEL ROAD.

&&

61
Local storm report, May 29, 10:45 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     4 ESE ONEONTA           33.93N 86.41W
05/28/2010                   BLOUNT             AL   LAW ENFORCEMENT

            TREES DOWN ON PUTMAN ROAD, COUNTY HIGHWAY 20, AND ROBIN
            HILL ROAD.

&&

KSUMRALL
Local storm report, May 29, 11:05 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 WNW ATTALLA           34.04N 86.13W
05/28/2010                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN AT THE IVALEE COMMUNITY SCHOOL. CORRECTED
            TIME.

&&

61
Local storm report, May 29, 12:49 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 PM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HEAVY RAIN       AUBURN                  32.59N 85.48W
05/29/2010  E0.00 INCH       LEE                AL   PUBLIC

            HEAVY RAINFALL CREATING LOCALIZED STREET FLOODING ON
            MAGNOLIA AVENUE IN AUBURN.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:26 PM CDTSevere Thunderstorm WarningBMXChambers14 min
May 28, 7:28 PM CDTSevere Thunderstorm WarningBMXSumter32 min
May 28, 7:56 PM CDTSevere Thunderstorm WarningBMXPickens, Sumter34 min
May 28, 8:03 PM CDTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega16 min
May 29, 12:28 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pike47 min
May 29, 12:49 PM CDTAreal Flood AdvisoryBMXLee3 hr
May 29, 12:55 PM CDTSevere Thunderstorm WarningBMXChambers, Lee23 min
May 29, 1:11 PM CDTFlash Flood WarningBMXLee3 hr
May 29, 1:58 PM CDTSevere Thunderstorm WarningBMXChambers32 min
May 29, 4:54 PM CDTFlash Flood WarningBMXHale2 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.